Understanding Cannabinoid Hyperemesis Syndrome
The short answer is yes. While some people use marijuana as a way to manage an upset stomach, heavy use can lead to frequent nausea, vomiting and stomach pain. The condition is called Cannabinoid Hyperemesis Syndrome (CHS). Heavy marijuana use likely activates the body’s cannabinoid system. This system is key in many of the body’s functions, including sleep, appetite and memory.
In the early stages of CHS, people may have an unsettled stomach when they first get out of bed, fear vomiting and have some stomach pain. Often people will continue to use marijuana, thinking that it will help with nausea when it’s actually the cause. As a result, this stage can last for months or even years.
As CHS advances, people suffer intense waves of nausea and frequent bouts of vomiting, often lasting up to 48 hours. In addition, dehydration and weight loss are common. While we don’t understand why it helps, taking hot showers and baths throughout the day can reduce the symptoms.
Be sure to share history of marijuana use with health care providers
Health care providers may confuse CHS with Cyclic Vomiting Syndrome (CVS). As a result, it’s important that the treatment team knows about your loved one’s history of marijuana use. This can help avoid unneeded and costly lab and imaging tests. They may recommend IV fluids for dehydration and medications to address stomach pain. Other treatments, including capsaicin creams, may offer some additional relief.
During the recovery phase of CHS, both eating and bathing patterns should return to normal. Stopping marijuana use is the only sure way to prevent CHS from happening again.
How to encourage a love one to get help
They may already be expressing a willingness to get help. Learn what to listen for and and how to respond productively.